MAUDE Adverse Event Report: HEARTWARE, INC HEARTWARE® VENTRICULAR ASSIST SYSTEM; CIRCULATORY ASSIST SYSTEM

HEARTWARE, INC HEARTWARE® VENTRICULAR ASSIST SYSTEM; CIRCULATORY ASSIST SYSTEM
Catalog Number 1318
Medical Device Problem Codes Material Frayed (1262); Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/05/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The ventricular assist system is indicated for use as a bridge to cardiac transplantation in patients who are at risk of death from refractory end-stage left ventricular heart failure.The system is designed for in-hospital and out-of-hospital settings, including transportation.An apical coring tool was returned for analysis.Various analyses were conducted and reviewed in order to evaluate the performance of the surgical tool in relation to the reported event.The reported event of coring tool "damage" was confirmed as the returned device showed damage (fracture) at the cutter edge of the reverse core.Dimensional verification, functional test, material identification, hardness, and dhr review did not identify deviations from specification that could have contributed to the reported event.Visual evidence shows evidence of corrosion; however, it cannot be determined whether the corrosion was a pre-existing condition prior to use.In addition the unit passed the copper sulfate test for verification of passivation and hardness was found within current specifications.Based on the information available, there is no evidence to indicate that a device malfunction caused or contributed to the reported event.Multiple factors may have played a role on the reported event, including but not limited to; excessive force applied to the unit, damage induced prior to use, and/or defective component.A most probable root cause of the reported event cannot be conclusively identified from the investigation performed.Based on the information available, there is no evidence to indicate that a device malfunction caused or contributed to the reported event.Multiple factors may have played a role on the reported event, including but not limited to; excessive force applied to the unit, damage induced prior to use, and/or defective component.A most probable root cause cannot be conclusively identified from the investigation performed.The instructions for use (ifu) states that all the tools and accessories used during implantation are for single-use only.It further states to examine all components, including the surgical tools, for damage, corrosion or any abnormalities that might affect the safety or functionality of the tools.If any abnormalities are noted please use the appropriate backup supplies.Ifu outlines proper use and techniques for use of the apical coring tool.The reported event could not be confirmed during testing; no mechanical issues were found during testing.Heartware will submit a supplemental report when new facts arises which materially alters information submitted in a previous mdr report.
 
Event or Problem Description
It was reported by the surgeon that it was noted that there was difficulty in coring the left ventricular apex.The coring tool was inspected and was noted to have a "jagged edge".The patient was stable post-implant.

Brand Name
HEARTWARE® VENTRICULAR ASSIST SYSTEM
Common Device Name
CIRCULATORY ASSIST SYSTEM
Manufacturer (Section D)
HEARTWARE, INC
14400 nw 60th avenue
miami lakes FL 33014 3105
MDR Report Key5834899
Report Number3007042319-2016-02729
Device Sequence Number18950560
Product Code DSQ
UDI-Device Identifier00888707000154
UDI-Public(01)00888707000154(11)151105(17)171130(10)1029993
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/08/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/30/2017
Device Catalogue Number1318
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/20/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/08/2016
Initial Report FDA Received Date07/29/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age54 YR
Patient Weight718